My wife was given terbutaline to stop contractions. It raises her heart rate to a scary 130-150 bpm. I know it is a side affect, however, is there another drug that can be given to her that will not do this?
Hi...sorry to hear about the pre-term contractions but terbutaline is usually the first med given to try and stop the contractions. I went into pre-term labor with twins right at the completion of 20wks LMP (I did IVF) June 30, 2004. I was admitted to the ER w/contractions 2-3mins apart. Although terbutaline & brethine were administered, the oncall DR checked me out and didn't even want to bother giving me the 3rd shot of terb. (given as a series of 3 shots) because the meds weren't having any effect. The heavy-duty (last choice) med is magnesium sulfate ("mag" for short) and it's NASTY. I mean that as in it's a super-duper muscle relaxant used in hopes of relaxing the contractions of the uterus (a muscle). Only caveat to that is it works on ALL muscles (i.e. the heart, for one). The staff knows how to use it safely but they have to monitor closely--if it comes to that. I thought I was suffocating & I felt like a ragdoll. I also had to go through two sessions of mag because my contractions slowed but started back up after 24hrs. If terb. is all you need--be thankful. Everything done by the ER staff & obgyn docs was 1st rate and I was a basic "text-book" case (everything done according to set practices) from research I did on the internet. My only thing was my body didn't want to cooperate. When I was first admitted, I was told I could go home w/a terb. pump if the contractions could be stopped or considerably slowed down. Instead, I wound up losing my twin girls exactly a week later on July 7, 2004. Their names were Isabella & Ava and they were exactly 19 wks old (gestational age or GA; I was 21 wks along). I wish you luck and pray for you as well.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.